What is ibuprofen?
Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID), also referred to as an anti-inflammatory – a type of medicine that is commonly used to relieve pain such as toothache and bring down fever.
How does ibuprofen work?
Ibuprofen has anti-inflammatory properties and is used to help relieve pain and fever.
When our bodies are injured or infected, it produces more of a hormone called prostaglandins. These hormones cause inflammation, pain and fever where they are needed in our bodies, as part of the natural healing process. But sometimes high levels of prostaglandins can make us feel pain. NSAID medicines such as ibuprofen, work by blocking the messengers that tell our bodies to produce prostaglandins, which helps to relieve pain and fever.
Did you know? Ibuprofen comes in many different forms. For children, a liquid syrup is easy to take and comes in different strengths to suit your child's age.
Can ibuprofen be given to children?
Children's ibuprofen can be given to babies from 3 months of age, and weighing over 5kg, for pain relief from symptoms such as:
- Mild to moderate pain
- Minor aches and sprains
- Cold and flu symptoms, such as sore throats
Ibuprofen also helps to reduce fever.
Ibuprofen is suitable for the majority of children, but certain children should not take it. Do not give this medicine to your child if they:
- are younger than 3 months old or weigh less than 5kg
- are taking other NSAID painkillers or aspirin with a daily dose above 75mg
- has (or has had two or more episodes of) a stomach ulcer, perforation or bleeding
- have severe kidney, liver or heart failure
- has a fructose intolerance
- is allergic to ibuprofen or any other ingredient of the product, aspirin or other related painkillers
- have had stomach bleeds in the past or had perforation after taking NSAIDS like ibuprofen
You should speak to your doctor or pharmacist before giving your child ibuprofen if they have other medical conditions of if they are taking of have recently taken other medicines.
Where can I get Ibuprofen?
Ibuprofen is available under different brand names and you’ll find products containing ibuprofen sold in supermarkets, pharmacies, and convenience stores. You’ll also find ibuprofen for both adults and children. Nurofen for Children is one of the most popular selling brands of ibuprofen and can be used for children as young as three months and weighing over 5kg.
Can paracetamol be given to children?
Paracetamol is another common painkiller for children and comes in various forms such as a liquid syrup or tablets. Paracetamol is also used for pain including cold and flu symptoms such as sore throat and to help reduce fever in children. It can be used from the age of 2 months.
What is the difference between ibuprofen and paracetamol?
Ibuprofen and paracetamol work in 2 different ways:
· Ibuprofen blocks the messengers of pain mainly at the site of pain.
· Paracetamol blocks the messengers that tell your brain that you have pain.
Ibuprofen and paracetamol are both effective painkillers that work in different ways however do not give ibuprofen and paracetamol at the same time. if you have any questions regarding ibuprofen, paracetamol or other medication, speak to your pharmacist or doctor.